Texas, 2015

Tornado and Flash Flood in Texas, June 12, 2015

June 12, 2015 · NWS MAF · 12 events in 5 counties and zones

Upper level troughs moving slowly over the Rocky Mountains combined with a surface trough across extreme West Texas and eastern New Mexico. Intense heating with plentiful low level moisture lead to strong instability across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$33,000
Crop damage
$7,000
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Upper level troughs moving slowly over the Rocky Mountains combined with a surface trough across extreme West Texas and eastern New Mexico. Intense heating with plentiful low level moisture lead to strong instability across the area. This instability combined with strong shear allowed thunderstorms to develop and to produce large hail, flash flooding, and a tornado across the Permian Basin and the Trans Pecos.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 12, 1:59 PM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Jun 12, 1:59 PM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
259 PM CDT Fri Jun 12 2015

.DISCUSSION...

A series of upper level troughs moving across the Rockies yielding
a lee surface trough and plentiful moisture will make way for an
active weather pattern over the next several days. Strong to severe
storms will be possible today across the Permian Basin and Lower
Trans Pecos.  Strong heating east of the dryline where dewpoints are
in the 60s will increase instability and yield CAPE values ranging
between 2000-3000 j/kg.  In addition to moderate instability, steep
mid level lapse rates and shear values of 20-35 kts will aid
severe thunderstorms development. Another interesting note is a
boundary pushing south across the Permian Basin from the north,
which supported morning showers and thunderstorms. This E-W
boundary could be another focus for thunderstorms as the day
progresses. The West Texas mesonet 2 SE of Lamesa received nearly
an inch of rain this morning, which shows how high the moisture
content is across the area. Precipitable Water values are reaching
2-3 standard deviations above normal. So in addition to the threat
of large hail and damaging winds, localized flooding will also be
a threat with any thunderstorm today. By tonight, expect storms to
form more of a line as a strong low level jet of 30-45 kts will
help support storms as they move east.

Saturday will also pose a threat for severe weather as well with the
mid level trough supporting maintenance of the surface lee trough
over eastern New Mexico and West Texas.  Instability and shear are
not as good, but will be enough to support strong to severe storms
east of the dryline and along the higher terrain.  Thunderstorm and
rain chances will remain with the upper level weakness still
lingering around the area through the end of the weekend into early
next week.

Temperatures will be slightly below normal over the next several
days, and most likely will remain near normal through the end of
next week.  The upper level pattern looks to flatten and flow aloft
becomes fairly weak, but will keep low end chances of rain into
middle week as plenty of moisture will remain across the area.

Arnold

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 70  91  70  93  /  30  40  40  30
BIG SPRING TX              72  92  72  91  /  40  30  50  30
CARLSBAD NM                68 100  67  98  /  10  20  20  20
DRYDEN TX                  74  92  74  92  /  30  20  40  20
FORT STOCKTON TX           72  96  71  93  /  20  40  40  50
GUADALUPE PASS TX          66  86  65  86  /   0  20  10  20
HOBBS NM                   68  97  67  95  /  20  40  30  30
MARFA TX                   62  90  60  90  /  10  30  30  50
MIDLAND INTL AIRPORT TX    72  93  71  92  /  30  30  40  30
ODESSA TX                  72  93  71  92  /  30  30  30  30
WINK TX                    73  99  73  98  /  10  30  30  50

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

03/06

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, Jun 12, 12:42 PM CST, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
142 PM CDT FRI JUN 12 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-131845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
142 PM CDT FRI JUN 12 2015 /1242 PM MDT FRI JUN 12 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
AND EVENING ACROSS THE TEXAS PERMIAN BASIN...TRANS PECOS
REGION...THE DAVIS MOUNTAINS.,,AND THE BIG BEND REGION. SOME OF
THESE STORMS WILL HAVE THE CAPABILITY OF REACHING SEVERE LEVELS WITH
THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WINDS. A TORNADO OR
TWO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SEVERE WEATHER WILL AGAIN BE POSSIBLE OVER PORTIONS OF THE PERMIAN
BASIN ON SATURDAY AND SUNDAY WITH THE MAIN THREATS BEING LARGE
HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATER THIS AFTERNOON.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 12, 2:32 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
332 PM CDT FRI JUN 12 2015

TXZ075-081-082-122100-
PECOS-TERRELL-BIG BEND AREA-
332 PM CDT FRI JUN 12 2015

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL BREWSTER...SOUTH CENTRAL PECOS AND WEST CENTRAL TERRELL
COUNTIES UNTIL 400 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTH OF LONGFELLOW AT 332
PM CDT...MOVING SOUTHEAST AT 15 MPH. DIME SIZE HAIL AND WINDS
GUSTING TO 50 MPH ARE POSSIBLE WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT. IF A TORNADO IS SPOTTED OR A
WARNING IS ISSUED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 3039 10228 3002 10261 3037 10287 3049 10272
TIME...MOT...LOC 2032Z 312DEG 15KT 3028 10263
Special weather statement, Jun 12, 2:34 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
334 PM CDT FRI JUN 12 2015

TXZ068-069-075-122100-
CRANE-PECOS-UPTON-
334 PM CDT FRI JUN 12 2015

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTH CENTRAL PECOS...SOUTHEASTERN CRANE AND SOUTHWESTERN UPTON
COUNTIES UNTIL 400 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 8 MILES WEST OF GIRVIN AT 334 PM
CDT...MOVING NORTHEAST AT 10 MPH. NICKEL SIZE HAIL AND WIND GUSTS TO
55 MPH ARE POSSIBLE WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT. IF A TORNADO IS SPOTTED OR A
WARNING IS ISSUED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 3099 10224 3100 10261 3111 10264 3130 10235
      3108 10227 3108 10236 3107 10233 3104 10229
      3104 10226
TIME...MOT...LOC 2034Z 243DEG 10KT 3110 10251
Special weather statement, Jun 12, 2:53 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
253 PM MDT FRI JUN 12 2015

NMZ029-122130-
NORTHERN LEA COUNTY-
253 PM MDT FRI JUN 12 2015

...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM AFFECTING
EAST CENTRAL LEA COUNTY UNTIL 330 PM MDT...

A STRONG THUNDERSTORM WAS LOCATED OVER EXTREME EAST CENTRAL LEA
COUNTY AT 253 PM MDT...MOVING EAST AT 5 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT. IF A TORNADO IS SPOTTED OR A
WARNING IS ISSUED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FRIDAY EVENING FOR
SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

&&

LAT...LON 3305 10306 3304 10307 3303 10312 3320 10319
      3326 10306
TIME...MOT...LOC 2053Z 248DEG 5KT 3315 10306
Special weather statement, Jun 12, 3:01 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
401 PM CDT FRI JUN 12 2015

TXZ081-122145-
BIG BEND AREA-
401 PM CDT FRI JUN 12 2015

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL BREWSTER COUNTY UNTIL 445 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTHEAST OF ELEPHANT
MOUNTAIN WILDLIFE MANAGEMENT AREA AT 401 PM CDT...MOVING SOUTHEAST AT
5 MPH. NICKEL SIZE HAIL AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS
STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FRIDAY EVENING
FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

&&

LAT...LON 3000 10297 2980 10354 3017 10358 3025 10336
TIME...MOT...LOC 2101Z 325DEG 9KT 3009 10337
Special weather statement, Jun 12, 3:03 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
403 PM CDT FRI JUN 12 2015

TXZ075-081-082-122145-
PECOS-TERRELL-BIG BEND AREA-
403 PM CDT FRI JUN 12 2015

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL BREWSTER...SOUTH CENTRAL PECOS AND WEST CENTRAL TERRELL
COUNTIES UNTIL 445 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTH OF LONGFELLOW AT 403
PM CDT...MOVING SOUTHEAST AT 10 MPH. NICKEL SIZE HAIL AND WINDS TO
50 MPH ARE POSSIBLE WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FRIDAY EVENING
FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

&&

LAT...LON 3011 10225 2997 10291 3041 10301 3049 10250
TIME...MOT...LOC 2103Z 311DEG 9KT 3026 10262
Special weather statement, Jun 12, 3:21 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
421 PM CDT FRI JUN 12 2015

TXZ050-122200-
ANDREWS-
421 PM CDT FRI JUN 12 2015

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORM AFFECTING
CENTRAL ANDREWS COUNTY UNTIL 500 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 15 MILES SOUTHWEST OF ANDREWS AT
420 PM CDT...MOVING NORTHEAST AT 5 MPH. HAIL TO THE SIZE OF NICKELS
AND GUSTY WINDS TO 55 MPH POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FRIDAY EVENING
FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

&&

LAT...LON 3243 10252 3214 10253 3214 10285 3235 10293
TIME...MOT...LOC 2120Z 236DEG 6KT 3220 10277

The radar

The Midland/Odessa radar (KMAF), 114 km away, was scanning. The volume nearest the first event began at 21:23 UTC.

Open the radar archive at this moment

Event by event

10 hail, 1 flash flood, 1 tornado. Local standard time, as filed.

Hail, Pecos

When
June 12, 3:23 PM CST to 3:30 PM CST
Where
Pecos County, 18 mi ENE of Ft Stockton
Measured
2.5 in hail
Reported by
Law Enforcement
Coordinates
30.980, -102.589

Hail, Ector

When
June 12, 4:45 PM CST to 4:55 PM CST
Where
Ector County, Goldsmith
Measured
1.25 in hail
Reported by
Social Media
Coordinates
31.980, -102.620

Hail, Midland

When
June 12, 4:45 PM CST to 4:55 PM CST
Where
Midland County, Warfield
Measured
1.25 in hail
Reported by
Social Media
Coordinates
31.920, -102.230

Hail, Ector

When
June 12, 4:47 PM CST to 4:53 PM CST
Where
Ector County, 6 mi NE of Odessa
Measured
2.75 in hail
Property damage
$30,000
Reported by
NWS Employee
Coordinates
31.911, -102.298

A thunderstorm moved across Ector County and produced large hail in and near Odessa. There was hail damage to vehicles with windows broken near the intersection of Loop 338 and Business 20 in Odessa. There was also hail damage to residences in south Odessa with windows broken. The cost of damage is a very rough estimate.

Hail, Midland

When
June 12, 4:55 PM CST to 5:03 PM CST
Where
Midland County, 3 mi SSE of Warfield
Measured
2.5 in hail
Reported by
Social Media
Coordinates
31.880, -102.210

Hail, Ector

When
June 12, 4:55 PM CST to 5:00 PM CST
Where
Ector County, 3 mi NW of Odessa
Measured
1.75 in hail
Reported by
Public
Coordinates
31.881, -102.406

Flash Flood, Ector

When
June 12, 5:00 PM CST to 5:45 PM CST
Where
Ector County, Odessa to 1.48 mi ESE of Odessa Ector Co Arpt
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
31.850, -102.370

Heavy rain fell across Ector County and produced flash flooding in Odessa. Streets were covered with water and there was water over the curbs and into yards from one inch of rain that fell within 30 minutes. No damage was reported.

Hail, Gaines

When
June 12, 5:05 PM CST to 5:10 PM CST
Where
Gaines County, 15 mi E of Seminole
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
32.720, -102.392

Hail, Ector

When
June 12, 5:17 PM CST to 5:22 PM CST
Where
Ector County, Odessa
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
31.850, -102.370

Tornado, Gaines

When
June 12, 5:34 PM CST to 5:36 PM CST
Where
Gaines County, 1 mi W of Loop to 0.5 mi WNW of Loop
Rating
EF0
Path length
0.52 mi
Path width
100 yd
Reported by
Trained Spotter
Coordinates
32.920, -102.437

A thunderstorm moved across Gaines County and produced a tornado about one mile west of Loop. The tornado was seen by a trained spotter and reported to be brief. There was no damage reported with this tornado so it was rated as an EF-0. Both the path length and width were estimated.

Hail, Martin

When
June 12, 5:58 PM CST to 6:03 PM CST
Where
Martin County, 3 mi W of Tarzan
Measured
2.5 in hail
Reported by
Public
Coordinates
32.300, -102.021

Hail, Gaines

When
June 12, 6:16 PM CST to 6:21 PM CST
Where
Gaines County, 4 mi SE of Loop
Measured
2.5 in hail
Property damage
$3,000
Crop damage
$7,000
Reported by
Public
Coordinates
32.879, -102.371

A thunderstorm moved across Gaines County and produced tennis ball sized hail about four miles southeast of Loop. Windows were reported to be broken and crops damaged. The cost of damage is a very rough estimate.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyThe tornado archive for Texas, 2015Warnings in Texas, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 577644, 577645, 577647, 577648, 577649, 579511, 577650, 579513, 579773, 579774, 579775, 579776.